Alert archive / Michigan / Flood Watches in 2020
Flood Watch 2, NWS Gaylord, MI
NWS Gaylord, MI issued this flood watch at Oct 22, 2020, 10:37 PM EDT for 10 counties in Michigan. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2020, 10:37 PM EDT (02:37 UTC)
- Expired
- Oct 23, 2020, 2:20 PM EDT
- In force
- 16 hr
- Issued by
- NWS Gaylord, MI
- Flood severity
- None
Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 664 m²/s²
- 0-3 km storm-relative helicity
- 798 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WGUS63 KAPX 230237 FFAAPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Gaylord MI 1037 PM EDT Thu Oct 22 2020 MIZ016>018-020>022-025-026-031-098-099-231045- /O.NEW.KAPX.FA.A.0002.201023T0237Z-201023T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix- Including the cities of Traverse City, Gaylord, Mancelona, Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, Charlevoix, and Petoskey 1037 PM EDT Thu Oct 22 2020 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... The National Weather Service in Gaylord has issued a * Flood Watch for a portion of Northern Lower Michigan, including the following areas, Antrim, Beaver Island and surrounding islands, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, Otsego and Presque Isle. * Through Friday afternoon * A line of heavy showers and embedded thunderstorms continue to stream across portions of Northwest Lower Michigan. Radar precipitation estimates show up to two and a half inches of rain have fallen across this area tonight. A look at upstream radars suggest additional heavy showers and embedded thunderstorms will continue to stream into the watch area overnight and Friday. * Heavy rainfall will lead to the potential for flooding... especially in low areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ mrunyan
3 follow-up statements
687 WGUS63 KAPX 230831 FFAAPX Flood Watch National Weather Service Gaylord MI 431 AM EDT Fri Oct 23 2020 MIZ016>018-020>022-025-026-031-098-099-231645- /O.CON.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix- Including the cities of Traverse City, Gaylord, Mancelona, Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, Charlevoix, and Petoskey 431 AM EDT Fri Oct 23 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flood Watch continues for * A portion of Northern Lower Michigan, including the following areas, Antrim, Beaver Island and surrounding islands, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, Otsego and Presque Isle. * Through this afternoon * A line of moderate to locally heavy showers and with a few embedded thunderstorms continues to stream across portions of Northwest and far Northern Lower Michigan. Radar precipitation estimates show 2 to 5 inches of rain has already fallen across this area. A look at upstream radars suggest additional moderate showers and a few embedded thunderstorms will continue to move into the watch area today. * The heavy rainfall totals have already led to many swollen rivers and streams with ponding of water on roads and low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ sdickson
236 WGUS63 KAPX 231414 FFAAPX Flood Watch National Weather Service Gaylord MI 1014 AM EDT Fri Oct 23 2020 MIZ016>018-020>022-025-026-031-098-099-232100- /O.CON.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix- Including the cities of Traverse City, Gaylord, Mancelona, Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, Charlevoix, and Petoskey 1014 AM EDT Fri Oct 23 2020 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... The Flood Watch continues for * A portion of Northern Lower Michigan, including the following areas, Antrim, Beaver Island and surrounding islands, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, Otsego and Presque Isle. * Until 5 PM EDT this afternoon * Widespread rain totals of 2 to 5 inches occurred across the watch area overnight into early this morning. While significant rains have ended, additional light to moderate rain through the remainder of today will bring additional rainfall amounts of a quarter to half an inch. * Significant ponding on some area roadways is ongoing, as well as a rapid response on some rivers and streams. Ongoing runoff and additional rains may exacerbate these ongoing high water conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ mboguth
982 WGUS63 KAPX 231820 FFAAPX Flood Watch National Weather Service Gaylord MI 220 PM EDT Fri Oct 23 2020 MIZ016>018-020>022-025-026-031-098-099-231930- /O.CAN.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix- Including the cities of Traverse City, Gaylord, Mancelona, Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, Charlevoix, and Petoskey 220 PM EDT Fri Oct 23 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of Northern Lower Michigan, including the following areas, Antrim, Beaver Island and surrounding islands, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, Otsego and Presque Isle has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ mboguth
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Oct 22, 9:00 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 22, 9:00 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
900 PM EDT Thu Oct 22 2020
.UPDATE...
Issued at 900 PM EDT Thu Oct 22 2020
Elongated low pressure center has reached Iowa late this evening.
Associated warm front is draped across Southern Lower Michigan.
Long corridor of convection continues to fire north of this warm
front...impacting areas from the Central Plains thru Iowa and
Wisconsin into Northern Michigan. Broad area of snow continues to
develop north of this convective corridor. Upper level jet max is
providing good upper support for all of this precip production...
along with deep moisture. Convection is also being driven by
MUCAPES of 1000-1500 J/kg...although convection is largely
elevated within our area.
Low center will continue to track NE into Lower Michigan
overnight. Widespread showers and embedded thunderstorms will
continue to fire across our CWA...with the greatest chances of
precip across the NW two-thirds of our CWA along and northwest of
the surface low track. Do not anticipate any severe storms with
the expectation of convection remaining elevated in nature. Heavy
rainfall will remain possible...and will continue to watch precip
estimates overnight.
Temps will actually warm a bit overnight as low level WAA
continues ahead of the low center. By daybreak...temps will range
from the upper 30s to around 40 in Eastern Upper Michigan to
around 60 degrees near Saginaw Bay.
&&
.NEAR TERM...(Through Friday)
Issued at 405 PM EDT Thu Oct 22 2020
...Rain, at times heavy, through Friday...
High impact weather potential: Locally heavy rain leading to ponding
of water in poor drainage areas. A few non-severe thunderstorms.
Pattern synopsis/forecast:
Rapidly tightening thermal gradient found across the western Great
Lakes early this afternoon as deep and moist warm air advection
spreads north ahead of approaching northern Plains shortwave trough.
Weak surface low developing across southwest Iowa/northwest
Missouri, with its attendant warm front stretching northeast across
southern lower Michigan. Intense right entrance region upper jet
dynamics enticing quite the low level jet response, with 50+ knot H8
level jet punching northeast into central Wisconsin. Forced
mass/moisture convergence on the nose of this low level jet and
growing frontogenetical response...both overtopped by that bullseye
of upper level divergence, helping drive an expanding area of
showers with embedded thunderstorms into the western Great
Lakes...including much of northern Michigan.
Core of upper level divergence slowly slides east tonight, with
focused fgen response doing the same. Weak low pressure pivots
northeast along this tightening baroclinic axis, cutting across our
area during the early morning hours. Combination of all the above
within impressive deep layer moisture surge is setting the stage for
a rather wet period of weather over the next 24 hours.
Primary forecast concerns/challenges: Addressing rainfall totals and
potential flooding concerns.
Details:
Expect shower coverage to only increase with time the remainder of
this afternoon into tonight as earlier mentioned forcing spreads
overhead. Fgen response, while narrow, will be impressive, with warm
side enhanced lift working on a moisture rich airmass featuring
precipitable water values exceeding 1.25 inches (over 2 standard
deviations above normal for this time of year). Corridor of elevated
cape within the primary fgen response will only aid in updraft
potential. Expect rain to come down heavy at times this evening into
the early overnight when juxtaposition of all the above is
maximized. Addressing the corridor of heavier rain remains a more
formidable forecast challenge. Recent guidance trends, supported by
real-time observations, has displaced the axis of heaviest rains a
bit further north than earlier anticipated, cutting across the Tip
of the Mitt into eastern upper Michigan. Could easily see rain
totals in excess of 1.50 inches in this corridor, with localized
amounts over 2 inches where thunderstorms occur. Not enough to pull
the trigger on any type of flood headlines, but definitely could see
some ponding on roadways and in areas of poor drainage (with the
latter exacerbated by ongoing leaf fall). Expect rain amounts to
steadily decline the further south one goes, with areas down near
Saginaw Bay likely seeing little rainfall overnight after passage of
surface warm front.
Low pressure passes quickly off to our east early Friday, dragging
its attendant cold front west to east across the northern Lakes.
Upper and mid level support will be much slower to depart with mid
level impulse and those upper level jet dynamics spreading overhead.
These will continue to activate trailing elevated front, keeping
fairly widespread showers across much of the area, especially through
the early afternoon hours. While heaviest rains will have departed,
could easily see some places receive another half inch or so,
especially where some elevated thunderstorms occur.
As for temperatures, a definite non-diurnal curve expected through
the near term...with temperatures increasing tonight into early
Friday (hitting the 60s across our southeast counties), with
readings steadily dropping as we head through Friday.
&&
.SHORT TERM...(Friday night through Sunday)
Issued at 405 PM EDT Thu Oct 22 2020
...Chilly with Lake Effect then Rain/Snow...
High impact weather potential: Low.
Primary forecast concerns/challenges: Pops and precipitation type.
Colder air will continue to advect into the region Friday night and
hold across the region through the period. It will be plenty cold
enough for lake effect precipitation with lake/850 mb delta ts of
around 20. However, there are a few factors to take into account on
the negative side. Surface high pressure and associated drier air
build in from the west late Friday night into Saturday. North
northwest winds back into the northwest but decrease to under 10
knots by early Saturday. So do expect at least scattered
precipitation in the form of rain near the lakeshores and snow
farther inland Friday night (with perhaps a thin coating of snow in
a few areas) which should trend down to isolated coverage Saturday
due to the lighter wind regime. Perhaps a few leftover isolated rain
or snow showers Saturday night. A decent short wave moving through
the flow is then expected to bring widespread precipitation to the
region on Sunday, especially in the afternoon. Looking at model
soundings, it's looking like mainly snow in the higher terrain of
northern lower and inland areas of eastern upper with rain near the
lakeshores. Therefore, will trend the forecast in this direction. Am
not expecting much in the way of accumulation Sunday as temperatures
should remain above freezing. Temperatures will be several degrees
below normal (especially during the day). Forecast lows are in the
mid 20s to mid 30s and highs in the upper 30s to mid 40s.
.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM EDT Thu Oct 22 2020
High Impact Weather Potential: Minimal. P-type issues at times.
Cool and unsettled weather pattern looks to set up across the Great
Lakes for the first half of next week...leading to below normal
temps and potential for p-type issues at times. Strong mid to upper
level ridging in the Gulf of Alaska hangs out through the
period...allowing for troughing to set up across the west central
US. A bit of a split flow looks to ensue over the US...with a closed
low developing over the western US and slowly meandering eastward
through the period. In the meantime...a few shortwaves speeding
through the northern portion of the flow could give us a few shots
at precipitation chances...and reinforce the cooler air over the
region...especially as troughing slowly moves to the east.
Uncertainty in the evolution of the aforementioned closed low will
lead to uncertainty in downstream effects over the Great Lakes going
into midweek next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 723 PM EDT Thu Oct 22 2020
Strong low pressure will lift NE out of the Mid Mississippi Valley
this evening and thru Lower Michigan overnight into Friday.
Widespread showers and embedded thunderstorms will continue to
impact Northern Lower Michigan tonight ahead of this system...with
widespread showers continuing thru Friday immediately behind the
low center as it departs into SE Ontario and Quebec. Overall
conditions will remain IFR/low MVFR thru the 24 hour TAF forecast
period. LLWS will continue to impact our area thru much of
tonight. Easterly surface winds at 10 to 20 kts with higher gusts
will become southerly overnight and then N/NW on Friday and
strengthen to 15 to 25 kts with higher gusts as CAA kicks in behind
the low center.
&&
.MARINE...
Issued at 405 PM EDT Thu Oct 22 2020
Period of gusty winds across the Great Lakes tonight and Friday as
low pressure slides up and across the area. Strongest winds will be
on Friday as post-system cold air advection develops in northwest
flow regime. Widespread small craft conditions likely, with even the
threat for a few isolated gales on northern Lake Michigan and along
the northeast lower coastline Friday. Winds steadily subside Friday
night on into the start of the weekend. Widespread showers with a
few embedded thunderstorms expected tonight into Friday. Sharply
cooler weather for the weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LSZ321-322.
&&
UPDATE...MR
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...FEF
AVIATION...MR
MARINE...MBHazardous weather outlook, Oct 22, 4:03 PM EDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 403 PM EDT Thu Oct 22 2020 MIZ016>018-020>036-041-042-086>088-095>099-231200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 403 PM EDT Thu Oct 22 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance for thunderstorms across much of northern Michigan tonight. Severe storms are not expected. Locally heavy rain is possible into the overnight, especially across far northwest lower Michigan into eastern upper Michigan. While significant flooding is not expected, some ponding on roads and in poor drainage areas is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few rumbles of thunder are possible through early Friday afternoon, mainly in northeast lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 403 PM EDT Thu Oct 22 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight for most nearshore waters of northern Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few lingering thunderstorms are possible through early Friday afternoon, especially across northern Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
In the hours before
Special weather statement, Oct 22, 10:02 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Gaylord MI 1002 PM EDT Thu Oct 22 2020 MIZ020>022-025>027-031-032-099-230415- Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Kalkaska-Manistee- Wexford-Charlevoix- Including the cities of Northport, Mancelona, Gaylord, Frankfort, Traverse City, Kalkaska, Manistee, Cadillac, and Charlevoix 1002 PM EDT Thu Oct 22 2020 ...Heavy rainfall across parts of Northwest Lower Michigan... A line of heavy showers and embedded thunderstorms continue to stream across portions of Northwest Lower Michigan. Radar precipitation estimates have shown an inch and a half to two inches of rain has fallen across this area since this afternoon. A look at upstream radars suggests additional heavy showers and embedded thunderstorms will continue to stream into this area as we head into the overnight hours. Remain alert to the potential for some minor flooding and ponding on roadways and low areas. If you encounter any flooding of any kind...do not enter flood waters.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 11:35 PM EDT | Areal Flood Warning | APX | Antrim, Benzie, Charlevoix, Cheboygan, Crawford, Emmet and 7 more | 15 hr |
| Oct 23, 3:22 AM EDT | Gale Warning | APX | 18 hr | |
| Oct 23, 3:22 AM EDT | Small Craft Advisory | APX | 25 hr | |
| Oct 23, 3:27 AM EDT | Lakeshore Flood Advisory | APX | Benzie, Charlevoix, Emmet, Leelanau, Manistee, Presque Isle | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.